GR is a 24-month-old boy who is brought to the emergency room by his mother. He had been playing outside when he suddenly began blinking rapidly, dropped to the ground, and began shaking all over. During this episode, he also vomited.
Immediately after the episode, GR became extremely lethargic. His mother denies that he has experienced any recent head trauma, fever, or other illness.
The physician decides to admit GR for observation. Before GR is transferred to a hospital room, the nurse witnesses another seizure. She reports rapid eye movement and lip smacking, along with tonic-clonic movements of GR's arms and legs.
On physical examination, GR is lethargic but in no acute distress. He cries during the exam but is easily consoled by his mother. The remainder of his exam is within normal limits.
Laboratory tests performed on admission are within normal limits. Preliminary results on blood cultures are negative. The EEG results are still pending.
The physician diagnoses GR with new-onset tonic-clonic seizures. He starts GR on carbamazepine.
Per hospital policy, the pharmacy prints out a report of all patients receiving medications that require monitoring of levels. When the pharmacist notices that GR has been started on carbamazepine, she goes to the floor to review his chart. She notices that GR has not been given a loading dose of carbamazepine and that he is receiving carbamazepine every 8 hours. The physician has already ordered that his carbamazepine level be tested before the third dose. As she writes her note in the chart, she considers when GR's carbamazepine will reach steady state.
Will GR's carbamazepine levels be at steady state before the third dose?
Dr. Schlesselman is a clinical pharmacist based in Niantic, Conn.
In Seniors: Consider CMV Serostatus
When Recommending Flu Vaccine
Older people who have cytomegalovirus seem to have less robust responses to the trivalent influenza vaccine than those who do not have CMV.
News from the year's biggest meetings
Clinical features with downloadable PDFs